Desktop version

Home arrow Psychology arrow 100 questions & answers about depression

Will the medication turn me into a zombie or make me look medicated?

Anne's comment:

Some of the medications that have been prescribed for my daughter have had a very sedating effect. When the effects of a particular medication are too disruptive, she has worked with her doctor to find more effective treatment. It is important for any patient to speak up and engage his or her doctor in a dialogue because the goal of treatment is to enable the patient to resume normal activities.

Looking "medicated" is often a reason that some people avoid treatment with antidepressants. Although some medications are used in psychiatric practice that can affect a person's state of alertness, perhaps making that person look robotic or overly sedated, antidepressants do not cause this. Sedation or sleepiness can sometimes occur as a side effect from some of the medications, but usually that can be avoided by changing the timing of the dose or switching to another medication. No one should be able to tell by your appearance that you are taking a medication for depression. In contrast, because depression can impair your concentration and cause decreased energy and fatigue, the use of antidepressant therapy is likely to make you more alert and less "robotic."

Some people worry that their personality will be changed by medication. Medication does not change a personality. Aside from the presence of side effects, you should experience no specific effects from an anti-depressant. For some people the lack of tranquilizing effects from an antidepressant sometimes leads to the conclusion that the medicine "is not doing anything." Antidepressants do not make you feel any differently or as if you have taken a medication. For someone who has been depressed for years (such as in dysthymic disorder), it may seem as if that is just a part of his or her personality so that once the depression is lifted one might wonder if his or her personality has changed. Similarly, some people believe they will no longer experience sadness and thus not feel human. Sadness is in fact a normal emotion and is not supposed to be eliminated by antidepressant use. Some people do feel their emotions have dulled somewhat or complain of feeling "numb." This is not a necessary effect from the medication and may simply mean a slightly lower dose or change of the medication is needed.

Medication does not change a personality. Aside from the presence of side effects, you should experience no specific effects from an anti-depressant.

My medication is helping, but I have sexual side effects. What can I do?

Many antidepressants can have sexual side effects that range from decreased interest in sex to difficulty having an orgasm. Many individuals are too embarrassed to ask their doctor about these problems, but it is important to discuss such side effects and learn about your options. Depression itself can be a cause of reduced interest in sex, and thus a determination first needs to be made as to whether the depression has remitted on the medication. If depressive symptoms are gone, then other considerations should also be made, such as what the baseline sexual functioning was before becoming depressed or before the treatment. As a group, SSRIs do have a very high incidence of sexual side effects associated with them. This can result in reduced compliance and thus reduced efficacy of the medication. Several options are available to address these effects. Sometimes, a "wait-and-see" approach is effective, as the sexual side effects may wane with time. Another option is to try another SSRI, which may not have the same effect for the individual, or to switch to a different class of antidepressant that does not typically cause sexual side effects. Antidepressants not typically associated with sexual side effects are

• Bupropion (Wellbutrin)

• Mirtazapine (Remeron)

• Nefazodone (Serzone)

As noted in Question 42, however, nefazodone has been implicated in some cases of liver failure and thus is not routinely prescribed anymore until other options have been exhausted. However, if the medication currently being taken is working, rather than take the risk of switching to another medication that may not be as effective, other types of medications can be prescribed in addition to the antidepressant that can counteract the effect that SSRIs have on sexual functioning. The different options should be discussed with your doctor, but current approaches include the use of sildenafil (Viagra), bupropion, and herbal remedies.

 
< Prev   CONTENTS   Next >

Related topics